MAUDE Adverse Event Report: MEGADYNE MEDICAL PRODUCTS, INC. MEGASOFT UNIVERSAL DUAL; MEGA SOFT UNIVERSAL DUAL

MEGADYNE MEDICAL PRODUCTS, INC. MEGASOFT UNIVERSAL DUAL; MEGA SOFT UNIVERSAL DUAL
Model Number 0846
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Partial thickness (Second Degree) Burn (2694)
Date of Event 07/24/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Date sent: 8/20/2020.Batch # unknown.Investigation summary: one each 0846 serial number (b)(4) was received for evaluation along with photo images provided by the account.Photo summary: a review of the provided photo of the patient observed blisters approximately 21 cm in length and reported on the patient¿s back.The most likely cause of these types of blisters can be due to thermal, chemical, mechanical, pharmacologic, and/or physiologic.The photo images were reviewed further by ethicon medical.Following are ethicon medical's observations: these skin blisters are at least second-degree burns which may require aspiration treatment and topical application of antibiotic ointment.In current case, systemic antibiotics is not ruled out.While we do not know the cause of the skin blisters, this is a serious injury to patient.A single photo of a patient left side back is submitted for evaluation.According to complaint description, the patient had hepatectomy with the use of megasoft universal dual patient return electrode.The patient was in supine position during the whole surgery.Also observed from the photo, was a curve shaped chain of skin blisters with approximately length of 20 cm in measurement.A few macro blisters are present toward caudal end with yellowish liquid in the blisters.There is a skin redness seen along the blister line.The shape of the blister line is not consistent with edge of megasoft universal dual patient return electrode.Device summary: during visual inspection, a black colored ring was observed inside of the polymer, which outlines the corner mold area.This damage is most likely caused during handling related issues.This occurs if the pad is excessively pulled or manipulated by the corner mold which results in the inner flectron mesh being damaged, causing it to burn.It can also cause diminished power or for the pad not to functioning at all.The pad was functionally tested with the lab megapower unit and the unit did not alarm.It is important to note, that the majority of, all electrosurgical burns, are small (typically a dime to half-dollar in size), deep and highly non-uniform in depth.A distinguishing characteristic of an electrosurgical burn is that tissue damage is apparent at the time of insult or within one hour.Lesions that appear hours to days after surgery are usually due to pressure necrosis, shearing forces, or chemical/allergic reaction.However, combinations of contributing factors may influence the degree of injury and the timing of detection.The complaint is confirmed as user related.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformance were identified.Additional information was requested, and the following was obtained: what is the severity of the burn? the ot nurse who reported this event could not confirm the exact severity of the burn as the patient was transferred out of ot and she was not able to check on the patient in icu (but very likely to be a second degree burn).What medical intervention was used to treat the burn (such as salve or stitches)? the wound was washed and then covered in dressings.Are there any anticipated long-term effects from the burn or injury? n/a.What is the current state of the patient? the ot nurse does not know the recovery status of the burn.She mentioned that the patient was transferred to icu post-op (on 24/7).Yet, the transfer to icu was solely due to the surgery itself and was irrelevant to the burn.The patient was then transferred back to general ward on 27/7.When was the blister identified? the blister was identified after transferring the patient from surgery to icu.Was the blister identified the next day? no, the blister was identified the same day of the surgery.Was the blister identified the same day of surgery? yes.Where was the cable of the pad located during the procedure? after connecting the cable to the esu, the cable was hung up on the side of the bed.Was anything laying between the patient and the pad? a single layer of bed sheet and a waterproof pad were placed between the patient and the megasoft.What chemical was used to wipe down the cord? disinfecting wipes what chemical was used to wipe down the pad? disinfecting wipes what is the process of cleaning the pad? the pad is only cleaned by disinfecting wipes.What is the process of cleaning the cord? the cord is only cleaned by disinfecting wipes.
 
Event or Problem Description
It was reported that during a hepatectomy a blister was formed on the back of a patient after performing the hepatectomy with the use of megasoft universal dual patient return electrode.The patient was in a supine position during the whole surgery.During the surgery, a weaker electrosurgical effect was experienced by the surgeon, hence, a higher power setting on the electrosurgical generator was applied compared the standard practice.No superficial damage was observed on the megasoft return electrode and cables.The patient suffered from a burn and blister formed (~20cm),.

Brand Name
MEGASOFT UNIVERSAL DUAL
Common Device Name
MEGA SOFT UNIVERSAL DUAL
Manufacturer (Section D)
MEGADYNE MEDICAL PRODUCTS, INC.
11506 south state street
draper UT 84020
MDR Report Key10434423
Report Number1721194-2020-00044
Device Sequence Number16572085
Product Code GEI
UDI-Device Identifier10614559104248
UDI-Public10614559104248
Combination Product (Y/N)N
PMA/510(K) Number
K133726
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number0846
Device Catalogue Number0846
Device Lot Number185502001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/19/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/30/2020
Initial Report FDA Received Date08/20/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;